From the June 15, 2002 issue of the Journal of Clinical Oncology.Patients with esophageal cancer often don't learn they have the disease until after it has progressed, since symptoms frequently do not become apparent until the disease is already at an advanced stage. The standard treatment for patients with esophageal cancer is either surgery to remove the esophagus and/or a combination of chemotherapy drugs and radiation therapy, depending on how far the tumor has spread. Cisplatin is a drug commonly used as part of the chemotherapy regimen for treating esophageal cancer. While cisplatin is currently the most effective treatment for esophageal cancer, it has significant side effects, including severe nausea and vomiting, tingling and numbness in the hands and feet, and can sometimes cause kidney damage. Often, these side effects are so severe that patients are unable to continue their cancer treatment. And in some cases, these side effects can continue after the patient has stopped taking the drug. However, a new study by Lawrence Leichman, MD, of the Comprehensive Cancer Center of the Desert in Palm Springs, CA, has shown that a new drug - oxaliplatin - has considerably less side effects. According to the study, patients who received oxaliplatin did not experience significant tingling and numbness in the hands and feet, nausea, vomiting, and kidney damage. Fatigue was the most common side effect. Dr. Leichman also found that most of these side effects stopped once patients completed their treatment. Because the side effects with oxaliplatin were manageable, most patients were able to receive the full course of treatment for their esophageal cancer. Although the study was not designed to study the drug's effectiveness, oxaliplatin is currently being examined in larger studies to determine if it is as effective as cisplatin in patients with esophageal cancer.